[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 10, 1996

Pharmacies and Prevention of Potentially Fatal Drug Interactions

Author Affiliations

Georgetown University Medical Center Washington, DC

JAMA. 1996;275(14):1086. doi:10.1001/jama.1996.03530380028022
Abstract

To the Editor.  —Dr Bates and colleagues1 reported that 28% of adverse drug events in a hospital setting were preventable, and Dr Leape and colleagues2 identified failure in the dissemination of drug knowledge as being the most common cause of these errors. Outside the hospital, the pharmacist is the last line of defense to protect the patient from prescribing errors. We examined how successful pharmacies are in detecting and correcting physician errors.The Food and Drug Administration determined that concomitant use of terfenadine with drugs known to inhibit hepatic metabolism, such as ketoconazole and erythromycin, was a risk factor for ventricular arrhythmias, syncope, and cardiac arrest.3 This information is included in the product labeling of terfenadine, erythromycin, and ketoconazole. In July 1992, Marion Merrell Dow, Inc, distributed "Dear Doctor" and "Dear Pharmacist" letters, warning about the above drug interactions (oral communication, Marion Merrell Dow, Inc). To assess

×